Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 314, NWS St. Louis, MO

July 7, 2024Lewis County, Marion County, Missouri; Adams County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 7, 2024, 4:31 PM CDT for Lewis County, Marion County, Missouri; Adams County, Illinois. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2024, 4:31 PM CDT (21:31 UTC)
Expired
Jul 7, 2024, 5:15 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, IL, Lewis County, MO, Marion County, MO

The radar

The St Louis radar (KLSX), 169 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 4:45 PM CDTTSTM WND DMGQuincy, ILVegetation has been knocked over and tree branches are posing a hazard to traffic. Exact size of tree branches are unknown.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

715 
WUUS53 KLSX 072131
SVRLSX
ILC001-MOC111-127-072215-
/O.NEW.KLSX.SV.W.0314.240707T2131Z-240707T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
431 PM CDT Sun Jul 7 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Adams County in west central Illinois...
  North central Marion County in northeastern Missouri...
  Eastern Lewis County in northeastern Missouri...

* Until 515 PM CDT.

* At 430 PM CDT, severe thunderstorms were located along a line
  extending from near Canton to La Grange to near Maywood, moving
  east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Quincy, Canton, Quincy Regional Airport, Mendon, La Grange,
  Maywood, Burton, Ursa, Loraine, Woodville, Taylor, Lima, Coatsburg,
  Columbus, Meyer, Paloma, and Fowler.

This includes Interstate 172 between exits 10 and 19.
 
This also includes Wakonda State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4025 9150 4020 9150 4019 9108 4006 9107
      3987 9113 3988 9163 4005 9158 4025 9160
TIME...MOT...LOC 2130Z 269DEG 26KT 4020 9151 4006 9149 3988 9155 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

19
2 follow-up statements
233 
WWUS53 KLSX 072147
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
447 PM CDT Sun Jul 7 2024

MOC111-072157-
/O.CAN.KLSX.SV.W.0314.000000T0000Z-240707T2215Z/
Lewis MO-
447 PM CDT Sun Jul 7 2024

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LEWIS COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

&&

LAT...LON 4019 9108 4006 9107 3987 9113 3988 9154
      3992 9150 3995 9144 4020 9142
TIME...MOT...LOC 2147Z 270DEG 31KT 4020 9131 4006 9129 3988 9135 

$$

ILC001-MOC127-072215-
/O.CON.KLSX.SV.W.0314.000000T0000Z-240707T2215Z/
Adams IL-Marion MO-
447 PM CDT Sun Jul 7 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL ADAMS AND NORTH CENTRAL MARION COUNTIES...

At 447 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southwest of West Point to near Mendon to near
Quincy, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Quincy, Quincy Regional Airport, Mendon, Burton, Ursa, Loraine,
Woodville, Lima, Coatsburg, Columbus, Paloma, and Fowler.

This includes Interstate 172 between exits 10 and 19.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4019 9108 4006 9107 3987 9113 3988 9154
      3992 9150 3995 9144 4020 9142
TIME...MOT...LOC 2147Z 270DEG 31KT 4020 9131 4006 9129 3988 9135 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

19
106 
WWUS53 KLSX 072155
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
455 PM CDT Sun Jul 7 2024

MOC127-072205-
/O.CAN.KLSX.SV.W.0314.000000T0000Z-240707T2215Z/
Marion MO-
455 PM CDT Sun Jul 7 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MARION COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

&&

LAT...LON 4019 9108 4006 9107 3987 9113 3988 9145
      3991 9142 3993 9142 4005 9136 4020 9137
TIME...MOT...LOC 2155Z 269DEG 31KT 4020 9124 4006 9118 3988 9125 

$$

ILC001-072215-
/O.CON.KLSX.SV.W.0314.000000T0000Z-240707T2215Z/
Adams IL-
455 PM CDT Sun Jul 7 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL ADAMS COUNTY...

At 455 PM CDT, severe thunderstorms were located along a line
extending from near West Point to near Camp Point to near Payson,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Quincy, Quincy Regional Airport, Mendon, Burton, Loraine, Woodville,
Coatsburg, Columbus, Paloma, and Fowler.

This includes Interstate 172 between exits 10 and 19.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4019 9108 4006 9107 3987 9113 3988 9145
      3991 9142 3993 9142 4005 9136 4020 9137
TIME...MOT...LOC 2155Z 269DEG 31KT 4020 9124 4006 9118 3988 9125 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 4:00 PM CDT, 31 minutes earlier. Its key messages:

  • Scattered to numerous showers and thunderstorms will impact the area, expanding eastward across the CWA tonight through Monday.
  • An isolated strong-severe storm is possible into early evening across parts of northeast Missouri and west-central Illinois, and across southeast Missouri and southern Illinois on Monday afternoon.
  • The remnant circulation of Tropical Cyclone Beryl is expected to track across southeast Missouri and southern Illinois on Tuesday and Tuesday evening. There remains some uncertainty in the exact track, but a swath of heavy rain from 2-4 inches will likely accompany the track which could pose flooding concerns.
Area forecast discussion, Jul 7, 4:00 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
400 PM CDT Sun Jul 7 2024

.KEY MESSAGES...

- Scattered to numerous showers and thunderstorms will impact the
  area, expanding eastward across the CWA tonight through Monday.

- An isolated strong-severe storm is possible into early evening
  across parts of northeast Missouri and west-central Illinois,
  and across southeast Missouri and southern Illinois on Monday
  afternoon.

- The remnant circulation of Tropical Cyclone Beryl is expected to
  track across southeast Missouri and southern Illinois on Tuesday
  and Tuesday evening. There remains some uncertainty in the exact
  track, but a swath of heavy rain from 2-4 inches will likely
  accompany the track which could pose flooding concerns.

&&

.SHORT TERM... (Through Monday Afternoon)
Issued at 238 PM CDT Sun Jul 7 2024

A series of vort maxes across western MO along with a weak boundary
in western MO have already lead to the development of showers and
thunderstorms from northeast through west-central MO this
afternoon. There is some pretty decent instability ahead of the
storms into northeast MO and this along with effective shear of
25-30 kts could result in a few strong to severe storms into early
evening with one inch hail and damaging winds the main threat.
Otherwise these vorticity maxima along with an increasing
southwesterly LLJ and the advancing boundary should lead to
scattered to numerous showers and storms impacting primarily
northeast and central MO and west-central IL tonight.

The upstream longwave trof is forecast to steadily deepen and
progress eastward on Monday with additional disturbances in the
flow aloft and the aforementioned boundary providing the impetus
for scattered to numerous showers and thunderstorms. The exact
convective trends are a bit unclear but there should be some
combination of ongoing activity in the morning and then newer
development across east-central and southeast MO and southern IL
in the afternoon where the best instability will reside. Isolated
strong to severe storms would be possible with the afternoon
storms and this has been supported by a few of the CAMS.

Glass

&&

.LONG TERM... (Monday Night through Next Sunday)
Issued at 238 PM CDT Sun Jul 7 2024

The latest guidance shows the southern portion of the progressive
upper trof will have a greater interaction with TC Beryl and will
be deeper, leading to a more northward track following the recurvature.
The latest NHC forecast along with latest superensemble track
guidance suggests the center of the remnant circulation will track
across southeast MO and southern IL Tuesday and Tuesday night.
Rain will spread into southeast MO and southern IL late Monday
night associated with the initial surge of mid-high level moisture
and the interaction with an ULJ to the north. Present indications
are a band of locally heavy rain, 2-4 inches, will accompany the
remnants of Beryl as it tracks through the CWA. At this time and
given the current track, it appears this band will be centered
through southeast and east-central MO and southwest IL. If there
is favorable overlap where we saw heavy rain in early July across
eastern MO and southwest IL where soil moisture is high, then
there could be some flash flood concerns. The additional rainfall
will certainly add to the mainstem river flooding and potentially
produce river flooding in smaller basins south of St. Louis.
Depending on the exact low track and timing, there could be
tornado threat across parts of southeast MO and southern IL closer
to the low but this is highly conditional on the low track.

After the remnant low exits to the east-northeast on Wednesday it
appears that all-in-all we should see a tranquil period. We might
see an isolated diurnal thunderstorm across parts of the area on
Thursday afternoon, but it looks predominately dry heading late
week into next weekend.

Temperatures on Tuesday will be well below normal due to clouds
and rain, but rising heights late week into the weekend signal a
return to more summer-like heat with highs in the 90s.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1237 PM CDT Sun Jul 7 2024

For KCOU, KJEF, and KUIN: Scattered showers and thunderstorms
will continue to develop across western MO this afternoon, and
eventually develop or move into central and northeast MO by late
afternoon and into the evening. This has prompted VCTS at KJEF,
KCOU, and KUIN generally within the 00-03/04z time frame, and if
there is a direct terminal impact then flight conditions will be
reduced and gusty winds will be possible as well. After around
04z, there will be potential for showers into the overnight hours
impacting these same terminals, and then some MVFR stratus on
Monday morning.

For KSTL, KSUS, and KCPS: At this time, the St. Louis region
terminals are expected to be VFR and remain east of the shower and
thunderstorm activity through tonight. Showers and maybe evening
a thunderstorm will be possible after 14-15z Monday however
confidence is low, hence at this time only VCSH has been
mentioned.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 7, 4:13 PM CDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
413 PM CDT Sun Jul 7 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-082115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
413 PM CDT Sun Jul 7 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms are expected tonight, primarily
across central and northeast Missouri and west-central Illinois where
an isolated severe storm is possible through this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to numerous thunderstorms are expected on Monday, especially
during the afternoon and early evening. An isolated severe storm is
possible across southeast Missouri and southern Illinois.

Locally heavy rain associated with the remnants of Tropical Cyclone
Beryl will impact parts of the area Tuesday and Tuesday Night, which
could pose flash flood concerns across parts of southeast and east-
central Missouri and southwest Illinois.

There is a chance of thunderstorms on Wednesday and Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to relay any severe weather reports.

Glass

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 9:19 PM CDTRiver Flood WarningLSXPike21 days
Jul 6, 9:19 PM CDTRiver Flood WarningLSXPike21 days
Jul 7, 2:11 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis49 min
Jul 7, 2:47 PM CDTSevere Thunderstorm WarningLSXLewis43 min
Jul 7, 2:52 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis53 min
Jul 7, 4:02 PM CDTAreal Flood AdvisoryLSXKnox, Lewis118 min
Jul 7, 4:03 PM CDTSevere Thunderstorm WarningLSXLewis42 min
Jul 7, 3:51 PM CDTSevere Thunderstorm WarningLSXAdams16 min
Jul 7, 5:08 PM CDTSevere Thunderstorm WarningLSXAdams, Brown52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.